Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Taking medicine for back pain, thyroid problem, food poisoning. Any effect on platelet count?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5373 Questions
Hi, I have been told that my platelet count is 125. It was 140 3 months ago. I had food poisoning 2 weeks ago. I also have hyperthyrodism and take 5mg methimazole 4x's per week. I have been on the meds for 4 years. I also was taking Methocarbamol for back pain (last does was 2 days before my blood work). I know that the medication I take for my thyroid can affect my platelets over time. I have an appointment with my primary for a follow up, but was just curious if it could be related to the recent meds and food poisoning. Thanks!
Posted Sun, 6 Jan 2013 in Medicines and Side Effects
Answered by Dr. Grzegorz Stanko 1 hour later

Thank you for the query.

Low platelets level can be caused by many factors. It can decreased by methamazole intake as well as by any infection. So the answer is yes, it can be related to the recent medicines and food poisoning. But it doesnt have to. There can be other reason of such low platelets count. But this needs many blood tests (and bone narrow in some cases) so it will be hard to find the reason from here.
I suggest you to have your blood work repeated and if the platelets level keeps falling down, you should visit a hematologist.

Hope this will help. Feel free to ask further questions.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor